Alert archive / Michigan / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at May 28, 2020, 1:47 PM EDT for Grand Traverse County, Michigan. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 1:47 PM EDT (17:47 UTC)
- Expired
- May 28, 2020, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 74 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:53 PM EDT | FLASH FLOOD | 2 W Traverse City, MI | 2 1/2 FEET TO 3 FEET OF WATER FROM THUNDERSTORM RAIN. PEOPLE TRAPPED IN CARS. |
| May 28, 2:01 PM EDT | FLASH FLOOD | 2 Wnw Traverse City, MI | CO-OP OBSERVER AT MUNSON REPORTS FLOODING IN THE HOSPITAL. |
| May 28, 4:00 PM EDT | FLOOD | 1 Wnw Traverse City, MI | 5 AND 1/2 FEET OF STANDING WATER IN THE MEIJER PARKING LOT NEAR SILVER LAKE RD. AND S. DIVISION ST. THE BASEMENT OF MUNSON HOSPITAL IS FLOODED. THE BOARDMAN RIVER IS NEAR BANK FULL BETWEEN PARK ST. AND BOARDMAN AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WGUS53 KAPX 281747
FFWAPX
MIC055-282045-
/O.NEW.KAPX.FF.W.0005.200528T1747Z-200528T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
147 PM EDT Thu May 28 2020
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
Central Grand Traverse County in northern Michigan...
* Until 445 PM EDT.
* At 144 PM EDT, emergency management reported flash flooding
developing in the city of Traverse City. Up to two inches of rain
have already fallen. Flash flooding is already occurring. Vehicles
are stranded on roads, some of which are covered by up to 3 feet
of water.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Traverse City and Greilickville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4478 8566 4478 8564 4479 8564 4482 8552
4470 8561 4472 8571
FLASH FLOOD...OBSERVED
$$
JZ2 follow-up statements
004
WGUS73 KAPX 281834
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
234 PM EDT Thu May 28 2020
MIC055-282045-
/O.CON.KAPX.FF.W.0005.000000T0000Z-200528T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-
234 PM EDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
CENTRAL GRAND TRAVERSE COUNTY...
At 232 PM EDT, emergency management reported flash flooding
developing in the city of Traverse City. Up to two inches of rain
have already fallen. Flash flooding is already occurring. Vehicles
are stranded on roads, some of which are covered by up to 3 feet of
water.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Traverse City and Greilickville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4478 8566 4478 8564 4479 8564 4482 8552
4470 8561 4472 8571
FLASH FLOOD...OBSERVED
$$
MLR001
WGUS73 KAPX 282000
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
400 PM EDT Thu May 28 2020
MIC055-282045-
/O.CON.KAPX.FF.W.0005.000000T0000Z-200528T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-
400 PM EDT Thu May 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
CENTRAL GRAND TRAVERSE COUNTY...
At 358 PM EDT, emergency management reported ongoing flash flooding
occurring in Traverse City. Just over two inches of rain have
already fallen. Flash flooding is already occurring. Vehicles are
stranded on roads, some of which are covered by up to 3 feet of
water.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Traverse City and Greilickville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4478 8566 4478 8564 4479 8564 4482 8552
4470 8561 4472 8571
FLASH FLOOD...OBSERVED
$$
MLRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:34 PM EDT, 13 minutes earlier.
Area forecast discussion, May 28, 1:34 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 134 PM EDT Thu May 28 2020 .UPDATE... Issued at 1001 AM EDT Thu May 28 2020 A slow-moving cold front is pushing across eastern Superior, central upper MI, and ne thru sw WI. Moist southerly flow is found ahead of the front, including the remnants of Bertha in eastern OH and western PA. Some precip is found in northern MI, including light showers near OSC/W Branch/Gladwin, and a cluster of more vigorous convection in the CVX/PLN area. This latter cluster has had a little in-cloud lightning this morning, per the ENTLN. However, the most widespread precip is with and just behind the front. A little different day ahead today than the last few, with plenty of cloud cover to limit diurnal heating. There are some breaks in the clouds in eastern upper MI, though thicker clouds and showers are encroaching from the south. There are also breaks working northward into w central lower MI. But we are very moist thru a deep layer, and any open spots in cloud cover will tend to quickly fill in with clouds and showers. That said, enough diurnal heating will occur to generate skinny MlCape values of circa 500j/kg. (Note that per the 12Z APX sounding, we are already cooler in the 750-400mb layer than even 12 hours ago.) With skinny cape and limited evap cooling potential in the column, don't think we will see the isolated svr threat we saw occasionally this week. Heavy/excessive rain is a bigger concern. 950-850mb s/ssw winds of 15kt or so isn't amazing, but will interact with outflow boundaries to regenerate convection and potentially produce training. Precip coverage/intensity should increase after 1 pm. This will likely be initially along a TVC-PLN-Raber line, migrating east thru the afternoon to HTL-APN. Localized 1-2" rainfall amounts will occur, and perhaps 2"+ in a few spots. Expected amounts will be highest in nw and n central lower MI, on into far eastern upper MI. Thankfully, for now this does not include areas near Saginaw Bay, which is clearly the most vulnerable part of this forecast area with respect to flooding. Will closely monitor precip trends today. A flood or flash flood watch is worth some consideration, but am choosing to hold off for now. Have boosted max temps by 1-2f, mid 70s to low 80s. && .NEAR TERM...(Today through Tonight) Issued at 323 AM EDT Thu May 28 2020 ...Widespread showers and a few thunderstorms... High impact weather potential: Locally heavy rain possible. Pattern synopsis/forecast: Persistent upper level pattern of late beginning to break down as closed southern low begins to lift northeast and strong northern stream energy digs southeast across the Prairie lands of southern Canada. Overhead mid level heights showing signs of falling as a result, although deep southerly flow ahead of weak surface trough/cold front continues to pump unseasonably warm and moist air into the Northwoods. Most active weather early this morning tied to that front across Wisconsin down into the Corn Belt, with more disorganized showers across our area as weak wave rotates overhead. Much more bonafide changes expected in the coming days, driven in large part by that southern Canada wave as it deepens and digs steadily southeast...reaching central upper Michigan and Wisconsin by Friday morning. Upstream cold front will strengthen and increase its forward speed in the process, likely clearing our area by later this evening or early Friday morning. Combination of increased low level convergence, mid and upper level support (the latter supplied by some decent right entrance region jet dynamics), and deep moisture all support a pretty good bet for showers and thunderstorms today and tonight. Primary forecast concerns/challenges: Temporal and spatial resolution of showers/storms through tonight as well as addressing additional rainfall amounts. Details: As mentioned above, plenty coming together to produce plenty of showers today into at least this evening. Plume of even deeper moisture rotating north around that southern wave will only help the cause, helping drive precipitable water values to well over an inch and a half. Plenty of clouds will keep instability limited when compared to the last few days, but still enough to warrant at least some thunder potential. Despite that strengthening front and enhanced deep layer support, not seeing any real severe weather concerns given that limited instability and weak mid level lapse rates. "Skinny" cape profiles and deep moisture through the entire vertical column support some pretty efficient rain generation processes...supporting at least brief periods of heavier rain, especially with any embedded thunderstorms. Best shower/storm threat gradually ends from northwest to southeast tonight as that front sweeps across the area. Could see some decent rainfall totals by Friday morning, with some area likely seeing over an inch of rain...with locally higher amounts definitely possible. Area remains under slight risk of excessive rain...per latest Weather Prediction Center forecast. Definitely something to monitor today and tonight. As for temperatures...clouds and showers will keep readings at least a few degrees cooler today than the past few days, with highs generally in the 70s. Definitely turning a bit cooler tonight, with lows ranging from the middle 40s to upper 50s (warmest south side of the sunrise side). && .SHORT TERM...(Friday through Saturday) Issued at 323 AM EDT Thu May 28 2020 High Impact Weather Potential: Frost/freeze potential Saturday night Pattern Synopsis: Longwave troughing centered over the Great Lakes will slowly pivot across the NE CONUS through the weekend with embedded jet maxima rotating through at times. At the surface, a cyclone near James Bay will continue to deepen underneath divergence/ascent aloft and progress across Quebec. With upper-level ridging in place across the Rockies, surface high pressure will build across much of the north- central CONUS underneath subsidence aloft at the ridge/trough inflection point. Forecast/Details: A cold front associated with the cyclone in Canada will have moved through the area by the start of the period. However, lingering showers are possible Friday morning, especially across our far southeastern counties that have already experienced heavy rainfall in May thus far. Mainly light rainfall is expected Friday morning as the heaviest is expected to fall before the period begins. However, effects of any flooding as a result of this rainfall -- especially areas of locally heavier amounts due to training storms -- will be felt through Friday with the given antecedent ground/soil conditions. After Friday, the focus shifts to Saturday night as cold air is funneled into the Great Lakes with enhanced NW surface flow created by the departing cyclone to our northeast and surface high pressure building to the west. This cold, dry airmass will favor clear skies Saturday night with accompanying weak winds as high pressure settles overhead. While this is still several days away and don't want to get too far ahead of ourselves, this set-up has the potential to tank overnight low temperatures down to near freezing across much of northern lower Michigan away from the lakeshore, and even into the upper 20s for some. These low temperatures certainly bring the risk for frost and even freeze conditions across the area. More details will come as Saturday night draws closer and confidence increases. For what it is worth, record lows Saturday night are in the upper 20s. Aside from Saturday night, high temperatures will drop into the 60s for many behind the cold front on Saturday as cold air advection helps keep temps lower throughout the day. Highs drop even further on Saturday as many areas will struggle to get warmer than the mid 50s during the afternoon -- quite the difference from the mid-summer high temps as of late. .LONG TERM...(Saturday night through Wednesday) Issued at 323 AM EDT Thu May 28 2020 High Impact Weather Potential: More frost concerns Sunday night Amplified longwave troughing will continue to pivot off of New England into early next week while upper-level ridging moves into the central CONUS. The Great Lakes looks to stay in persistent NW upper-level flow into the middle of next week. Relatively strong surface high pressure will be centered over the Great Lakes through the beginning of the work week as it slowly builds into the mid- Atlantic. This will inhibit the return flow of warm, moist air back into the region for a few days. Embedded shortwaves/speed maxima in the large-scale flow may help support some precip chances towards the end of the long term as high pressure begins to vacate the region. While most of the long term appears somewhat quiet for now, the main concern may be continued frost conditions that will be possible again Sunday night as lows may get down into the mid 30s across northern Michigan. However, these colder temps will give way to afternoon highs in the low 70s early next week with overnight && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 133 PM EDT Thu May 28 2020 Periods of showers/storms into tonight. Showers and thunderstorms are already present in numbers across northern MI, and will remain so until after a cold front finally crosses the area tonight. MVFR to IFR conditions will persist until Fri morning, when we will improve to VFR from west to east. IFR cigs will be most common tonight. Light sw breezes this afternoon, becoming nw tonight into early Friday. && .MARINE... Issued at 323 AM EDT Thu May 28 2020 Cold front will making steady southeast progress across the region today into tonight, bringing showers and a few thunderstorms along with it. Southwest winds will turn northwest after the front passes, becoming a bit gusty at times, especially on Friday. Still appears both winds and waves will remain mostly below advisory levels, although cannot rule out a few gusts to advisory levels on Friday. Northwest to north winds this weekend will usher in a much cooler and drier airmass. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...MB SHORT TERM...DJC LONG TERM...DJC AVIATION...JZ MARINE...MB
Hazardous weather outlook, May 28, 3:34 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 334 AM EDT Thu May 28 2020 MIZ016>018-020>036-041-042-086>088-095>099-291200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 334 AM EDT Thu May 28 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Areas of heavy rainfall are expected across northern Michigan today and tonight. Ponding of water on roads, flooding of low lying areas, and elevated river levels will be possible. Some embedded thunderstorms are possible...but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frost and freezing conditions are possible across northern Michigan Saturday night. Frost is possible across inland portions of northern Michigan Sunday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 334 AM EDT Thu May 28 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Areas of fog will continue to impact portions of the Great Lakes today. A few thunderstorms will be possible today into this evening. Any thunderstorms that do develop will be capable of producing gusty winds and intense rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:24 PM EDT | Special Weather Statement | APX | Alpena, Antrim, Arenac, Cheboygan, Crawford, Emmet and 12 more | 3 hr |
| May 28, 4:20 PM EDT | Areal Flood Warning | APX | Grand Traverse | 20 hr |
Nearby
Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.